Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 1998, 6:45 PM CDT for Gregory County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 6:45 PM CDT (23:45 UTC)
- Expired
- May 14, 1998, 7:20 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:46 PM CDT | Hail 2 | Burke, SD | |
| May 14, 7:25 PM CDT | Hail 0.88 | Lucas, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS1 KFSD 142344 RRA SVRFSD SDC053-150020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 645 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 720 PM CDT * AT 643 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 37 MILES SOUTHEAST OF WINNER OR 8 MILES SOUTHWEST OF HERRICK MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK AROUND 650 PM CDT BURKE AROUND 655 PM CDT THIS STORM HAS PRODUCED QUARTER SIZE HAIL IN NORTHEAST KEYA PAHA COUNTY IN NEBRASKA. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO GO TO YOUR DESIGNATED SHELTER. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:34 AM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, May 14, 10:34 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 PM CDT THU MAY 14 1998 NEED WIND ADVSY AT LEAST E OF FSD/SUX IN SWRN MN AND NWRN IA. WILL HOLD OFF FOR NOW BUT KEEP AN EYE ON WNDS BKX/FSD/SUX AREA AND MAY ADD QUICKLY IF WNDS GO UP ANY MORE. SHUDNT NEED ADVSY WRN PART OF AREA INCLUDING HON/9V9/PKS...WNDY THERE BUT GRADNT SHUD BE RELAXNG. UPDATE FOR WND ADVSY AREA E OF FSD WILL ALSO INCLVUDE COSMETIC CHANGE TO PTCLDY. NO OTHER CHANGES FOR NOW AS TEMPS LOOK GOOD. 20 PCT CHC LATE AFTN WRN EDGE OF AREA AND NOTHNG IN FCST FRTHR E FOR TDA ALSO LOOKS OK. .FSD...WIND ADVSY TODAY SWRN MN/NWRN IA XCP ZNS BORDRNG SD WILLIAMS
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.